MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A planned cranial surgery for a biopsy of a lesion, located ca.2cm deep in the occipital lobe of the brain, with a size of ca.9.7ccm, has been performed with the aid of the brainlab cranial navigation software version 3.1.3 biopsy passes with 3-4 samples were intended.A trajectory was planned pre-operatively at the surgery day on a pre-operative mri scan acquired for this patient 2 days before the surgery.During the procedure the surgeon: - positioned the patient's head in a supine orientation in a non-brainlab head holder with the head turned left and attached the reference array for navigation to the head holder.- performed the patient registration to the pre-op mri by acquiring surface matching registration points with the softouch registration pointer on the patient head's skin, to match the display of the navigation to the current patient anatomy.- verified the registration results to navigation with anatomical landmarks, and accepted the accuracy achieved, judging it as good, to proceed.- determined the intended incision location with navigation at the entry point of the planned trajectory, and marked it with a pen on the skin.- draped the patient, including exchanging the unsterile navigation reference array to a sterile one and re-checked the navigation accuracy.- aligned the navigated varioguide to the planned trajectory, performed the skin incision and created a skull burr hole of ca.3.2mm through the varioguide.- when removing the drill bit, noticed a bleeding from the skull opening.- attempted to retrieve a biopsy sample with a navigated biopsy needle through the varioguide following the planned trajectory but yielded solely a blood clot.- closed the patient and took the patient for a ct.The post-op showed that the burr hole and the biopsy path had deviated from their planned location by ca.15mm, and the surgeon determined that the sagittal sinus had been hit, although the bleeding at the surgery, as well as the sagittal sinus, did not require any repair or surgical intervention.A revision surgery to obtain the desired biopsy samples was planned and took place 2 days after the initial surgery, as an open craniotomy.According to the surgeon (treating clinician): - the purpose of the planned surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the revision biopsy surgery 2 days later was successful as intended to receive the desired diagnostic samples.- there was no serious harm or serious negative effect to the patient due to the deviating initial brain biopsy and the burr hole location - the bleeding at the surgery, as well as the sagittal sinus, did not require any repair or surgical intervention - and also not due to the prolong of the initial surgery/anesthesia of ca.30min nor due to the revision surgery/anesthesia of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.- hospitalization was prolonged by 2 days for the revision surgery.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy, with skull burr hole affecting the sagittal sinus, was performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, although according to the surgeon (treating clinician): - the purpose of the planned surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.- the outcome of the revision biopsy surgery 2 days later was successful as intended to receive the desired diagnostic samples.- there was no serious harm or serious negative effect to the patient due to the deviating initial brain biopsy and the burr hole location - the bleeding at the surgery, as well as the sagittal sinus, did not require any repair or surgical intervention - and also not due to the prolong of the initial surgery/anesthesia of ca.30min nor due to the revision surgery/anesthesia of ca.1h.- there were further no remedial actions necessary, done or planned for this patient.- hospitalization was prolonged by 2 days for the revision surgery.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the skull burr hole and the brain biopsy attempt performed with the aid of navigation deviating by ca.15mm, hitting the sagittal sinus, is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The navigation data from this surgery shows that registration points were acquired with the softouch only on the patient's forehead, around the nose, and on the patient right side of the head only.The points were not distributed on the required distinctive surfaces, as also guided by the navigation, i.E.Around both eyes, both sides of the head, and not at the here necessary region of interest at the back of head - the area of the entry of the surgical approach.This caused the navigation software to not find an as accurate as desired match for this specific procedure in between the pre-operative image dataset and the actual patient anatomy in the region of interest.Apparently, the resulting deviation between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough verification of the registration accuracy (i.E.During verification step), nor with the necessary continued verification of navigation accuracy after draping and before performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19718793
Report Number8043933-2024-00035
Device Sequence Number15535802
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/17/2024
Initial Report FDA Received Date07/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient SexUnknown